Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 19, NWS Springfield, MO

June 16, 20155 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jun 16, 2015, 5:20 PM CDT for 5 counties in Missouri. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2015, 5:20 PM CDT (22:20 UTC)
Expired
Jun 16, 2015, 11:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Hickory County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:30 PM CDTFLASH FLOOD1 E Versailles, MOHIGHWAY C 1 MILE EAST OF VERSAILLES WATER RUNNING OVER ROAD THAT IS 6 INCHES DEEP.
Jun 16, 6:30 PM CDTFLASH FLOOD5 S Stover, MOAT THE INTERSECTION OF HIGHWAY 135 AND HIGHWAY T THERE WAS WATER RUNNING OVER THE ROAD.
Jun 16, 6:30 PM CDTFLASH FLOODGravois Mills, MOAT HIGHWAY 5 IN GRAVOIS MILLS THERE HAS BEEN SLOWING TRAFFIC DUE TO WATER.
Jun 16, 6:30 PM CDTFLASH FLOODSw Laurie, MOAT THE INTERSECTION OF HIGHWAY O AND HIGHWAY 5 THERE IS SLOWING TRAFFIC DUE TO WATER.
Jun 16, 7:05 PM CDTFLASH FLOOD5 Se Versailles, MOROUTE W CLOSED IN BOTH DIRECTIONS.
Jun 16, 7:20 PM CDTFLASH FLOOD1 Nw Hastain, MOHIGHWAY V WEST OF TOWN WAS CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WGUS53 KSGF 162220
FFWSGF
MOC015-029-085-131-141-170400-
/O.NEW.KSGF.FF.W.0019.150616T2220Z-150617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HICKORY COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN CAMDEN COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN MILLER COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN BENTON COUNTY IN CENTRAL MISSOURI...
  SOUTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1100 PM CDT.

* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS   
  THE WARNED AREA. RAINFALL RATES UP TO AN INCH PER HOUR ARE         
  EXPECTED WITH THE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ELDON...LAURIE AND
  VERSAILLES. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE V AT DEER CREEK NEAR HASTAIN...
ROUTE DD AT KNOBBY CREEK 6 MILES NORTHEAST OF EDWARDS...
ROUTE WW AT ARCHER CREEK NORTHEAST OF LAKEVIEW HEIGHTS...
ROUTE O NEAR LAURIE...
ROUTE Z AT BLUE SPRING CREEK SOUTHEAST OF ROCKY MOUNT.

THE MORGAN COUNTY SHERIFFS OFFICE INDICATED THAT HIGHWAY W SOUTH OF 
VERSAILLES WAS FLOODED AND IMPASSABLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3844 9262 3843 9240 3834 9240 3797 9334
      3828 9333 3854 9276

$$

HATCH
1 follow-up statement
114 
WGUS73 KSGF 162338
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT TUE JUN 16 2015

MOC015-029-085-131-141-170400-
/O.CON.KSGF.FF.W.0019.000000T0000Z-150617T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-CAMDEN MO-HICKORY MO-MILLER MO-MORGAN MO-
638 PM CDT TUE JUN 16 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL HICKORY...NORTHWESTERN CAMDEN...NORTHWESTERN MILLER...
SOUTHEASTERN BENTON AND SOUTHERN MORGAN COUNTIES...

AT 635 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW MOVING 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA HAVE 
CAUSED FLOODING OF COUNTY AND LOCAL ROADS IN AND AROUND THE WARNING 
AREA. SEVERAL ROADS AROUND WARSAW...VERSAILLES AND GRAVOIS MILLS 
WERE WATER COVERED OR IMPASSABLE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...ELDON...LAURIE AND
VERSAILLES. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE V AT DEER CREEK NEAR HASTAIN...
ROUTE DD AT KNOBBY CREEK 6 MILES NORTHEAST OF EDWARDS...
ROUTE WW AT ARCHER CREEK NORTHEAST OF LAKEVIEW HEIGHTS...
ROUTE O NEAR LAURIE...
ROUTE Z AT BLUE SPRING CREEK SOUTHEAST OF ROCKY MOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3844 9262 3843 9240 3834 9240 3797 9334
      3828 9333 3854 9276

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:23 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 16, 4:23 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT Tue Jun 16 2015

...Heavy Rainfall and Flooding Risk Increasing...

.SHORT TERM...(This Evening through Wednesday)
Issued at 345 PM CDT TUE JUN 16 2015

Showers and thunderstorms were increasing in coverage this
afternoon with the help of a destabilizing airmass, and upper
level shear axis and weak frontal boundary extending from southeastern
Kansas into central Missouri. Precipitable water values near 2
inches will promote very efficient rainfall rates. Expect the
coverage of convection to increase through the remainder of the
afternoon with the potential for very heavy rainfall and localized
flooding.

There will be lull in the activity later in the evening with the
loss of daytime heating. However a resurgence in development is
expected overnight as the low level strengthens and interacts with
boundary stretching across the region. The potential for excessive
rainfall and flooding could increase late tonight.

The boundary will remain in place across the Ozarks Wednesday as
the remnants of Tropical Storm Bill move slowly into the Red River
Valley. Expect additional rounds of showers and storms to develop
Wednesday well ahead of this system.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 345 PM CDT TUE JUN 16 2015

The remnants of Tropical Storm Bill are progged to move slowly
northeast from the Red River Valley toward the Ozarks Wednesday night
into Thursday night. Models do differ some on the speed and exact
track of this system but have overall depicted a slower
progression. The eventual track of this system has yet to be
determined.

This tropical system will interact with the stalled low level
boundary across the region to further enhance the potential of
excessive rainfall and flooding. This potential could notably
increase by Wednesday night as a strengthening low level jet
interacts with the boundary. Precipitable water values are progged
to rise around 2.25 inches and 850 MB dewpoints in the mid teens
will support very efficient if torrential rainfall production. The
potential for training convection will further enhance the flood
risk.

At this time it appears the greatest risk for heaviest rainfall
will be Wednesday night through Thursday night. Storm rainfall
totals of 3 to 6 inches are expected across a large swath of
southern Missouri and far southeastern Kansas with locally higher
amounts up to 7 inches. A Flash Flood Watch remains in effect for
much of the area and has been extended into the day Friday.

While the details of this event are yet to be determined emergency
management along with those with interest along rivers and flood
prone areas should closely monitor the forecast and warnings.

In addition to the flooding risk the increasing low level shear
Wednesday night through Thursday night may support the risk for
locally damaging winds and even an isolated tornado. However this
risk is highly conditional and will be further assessed with time.

Following the passage of this system late this week we will
continue to see an active pattern as we remain on the northern
periphery of the subtropical ridge with additional rain chances
this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1236 PM CDT TUE JUN 16 2015

Scattered showers developed across NE Okla and NW Ark this
morning. This activity is pushing through the area from southwest
to northeast along a frontal boundary. Cloudy skies are expected
to persist.

The challenge this period isn't necessarily the precip/convection
(scattered to numerous like the last couple of days)...it would be
the ceiling forecasts. Over the last 24 hours, CIGs have been pretty
erratic bouncing back and forth between VFR and MVFR. VIS was a
problem for BBG this AM as well.

VFR/MVFR CIGs are expected throughout the period. Expect lower
CIGs/VIS during heavier precip. There was just enough signal at
minor VIS issues early AM WED to go ahead and highlight this
forecast.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Friday morning FOR MOZ057-058-068>071-
     077>083-088>098-101>105.

KS...FLASH FLOOD WATCH through Friday morning FOR KSZ097-101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Frye
Hazardous weather outlook, Jun 16, 1:18 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT TUE JUN 16 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
118 PM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
  WILL IMPACT THE OUTLOOK AREA THROUGH TONIGHT. HEAVY RAINFALL
  WHICH TRAINS ACROSS THE SAME LOCATIONS COULD PRODUCE SOME
  FLOODING. A FEW STRONGER STORMS WILL BE CAPABLE OF PRODUCING
  WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
  STRIKES...AND INTENSE RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
  WILL CONTINUE WEDNESDAY. BY WEDNESDAY NIGHT...REMNANTS OF
  TROPICAL SYSTEM BILL WILL BEGIN TO PUSH INTO SOUTHWESTERN MISSOURI
  AND EXTREME SOUTHEASTERN KANSAS...SLOWLY SPREADING EAST ACROSS THE
  MISSOURI OZARKS THURSDAY INTO FRIDAY.

  VERY HEAVY RAINFALL IS EXPECTED WITH THIS SYSTEM AND WILL LIKELY
  LEAD TO FLOODING AND FLASH FLOODING. STORM TOTAL RAINFALL
  AMOUNTS BY FRIDAY COULD RANGE FROM 3 TO 6 INCHES OF RAIN
  ESPECIALLY ACROSS SOUTHERN MISSOURI.

  THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS LATER IN THE
  WEEKEND.

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL BE POSSIBLE ON
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:31 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more4 days
Jun 16, 3:38 PM CDTAreal Flood AdvisorySGFBenton, Morgan, St. Clair, Vernon6 hr
Jun 16, 5:06 PM CDTAreal Flood AdvisorySGFBenton, Camden, Hickory, Maries, Miller, Morgan5 hr
Jun 16, 6:59 PM CDTFlash Flood WarningSGFCamden, Dade, Dallas, Greene, Laclede, Polk6 hr

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.